Alabama, 2011Excessive Heat and Heat in Alabama, July 10 to 12, 2011
July 10 to 12, 2011 · NWS HUN · 11 events in 8 counties and zones
Hot and very humid conditions produced dangerous heat during this period, mainly across northwest and north central Alabama. Overnight lows were in the mid to upper 70s at most locations, including a low of 80 at the University of Alabama in Huntsville on the morning of the 12th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and very humid conditions produced dangerous heat during this period, mainly across northwest and north central Alabama. Overnight lows were in the mid to upper 70s at most locations, including a low of 80 at the University of Alabama in Huntsville on the morning of the 12th. High temperatures reached the upper 90s to around 100. Heat index values of 105 to 111 were observed. At least two fatalities have been blamed during this heat wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 10, 11:40 AM CST, 20 minutes earlier.
Area forecast discussion, Jul 10, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT SUN JUL 10 2011
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...ISOLD TO SCT SHRA/TSTMS HAVE DEVELOPED MAINLY EAST OF
I-65 WITH A FEW CG LIGHTNING STRIKES SEEN. A COUPLE OBSERVATIONS
SHOWING WIND GUSTS 25-35 MPH ALONG WITH BRIEF HEAVY RAIN. ACTION
AROUND KHSV MAY RESULT IN A PERIOD OF RAIN WITH LOWER MVFR
CIGS/VSBY. AFT 19Z...CONDITIONS SHOULD IMPROVE. NOT EXPECTING MUCH
AROUND KMSL BUT AN ISOLD TSTM COULD DEVELOP LATER THIS AFTN. AIRMASS
STABILIZED TONIGHT...WITH VERY MOIST LOW LVL CONDITIONS...EXPECT
SHALLOW FOG TO DEVELOP BTWN 06-09Z. VSBYS IN FOG ARE EXPECTED TO BE
MVFR BUT BRIEF IFR /1-2SM/ CONDITIONS COULD DEVELOP AFT 09Z. VFR
CONDITIONS EXPECTED AFT 13Z MONDAY. DJN.83
&&
.DISCUSSION /ISSUED AT 1053 AM CDT/...HOT AND HUMID CONDITIONS WILL
BE THE RULE TODAY AS TEMPERATURES HAVE ALREADY SOARED TO NEAR 90F
ACROSS PORTIONS OF THE TENNESSEE VALLEY. COUPLE THIS WITH VERY MOIST
BNDRY LYR CONDITIONS /DEWPTS IN THE MID 70S/...HEAT INDICES ARE
ALREADY NEAR 100F DEGREES. EARLY MORNING FOG ALONG THE TN RIVER
/NEAR SCOTTSBORO/ HAS BURNED OFF BUT TEMPS ARE A FEW DEGREES COOLER
ACROSS NE ALABAMA. A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR MUCH
OF NORTH CENTRAL AND NORTHWEST ALABAMA AS HEAT INDICES REACH
105-110F. GIVEN LATEST TRENDS...A FEW LOCATIONS MAY EVEN EXCEED
110F BUT WILL NOT MAKE ANY ADJUSTMENTS TO HEAT HEADLINES AT THIS
TIME.
OTHER STORY WILL BE POTENTIAL FOR THUNDERSTORM DEVELOPMENT TODAY.
AT THE SURFACE...A WARM FRONT/STATIONARY FRONTAL BOUNDARY EXTENDS
NORTHWEST TO SOUTHEAST FROM NW TENNESSEE WEST CENTRAL GEORGIA. THIS
ALSO IS MARKED BY A DRIER AIRMASS /ALOFT/ NORTH AND EAST OF THE
BNDRY /12Z OHX SOUNDING PWAT = 1.09"/ AND A MUCH MORE SATURATED
AIRMASS TO THE SOUTH /12Z BMX PWAT = 2.30"/. THIS BOUNDARY IS
FORECAST TO DRIFT EAST THROUGH THE DAY AND COULD BE A FOCUS FOR
CONVECTIVE INITIATION DESPITE UPR RIDGE NEARLY OVERTOP THE AREA.
ALREADY SEEING A SHOWER OVER SOUTHERN FRANKLIN CO /TN/. LITTLE TO NO
SHEAR EXISTS BUT INSTABILITY WILL OBVIOUSLY BE VERY HIGH SO ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF STRONG
WIND GUSTS...FREQUENT LIGHTNING AND VERY HEAVY RAIN AS PWAT VALUES
ARE AROUND 2 INCHES...ESPECIALLY ALONG AND SOUTH OF THE TENNESSEE
RIVER.
WILL MAINTAIN AT LEAST 20 POPS IN TODAY FOR ISOLD TSTMS...BUT MAY
INCREASE POPS ALONG AND SOUTHWEST OF THE AFOREMENTIONED FRONTAL
BOUNDARY WHERE DEEPER MOISTURE AND BETTER LOW LVL CONVG WILL EXIST
THROUGH THE AFTN/EVENING.
UPDATED FORECAST WILL BE OUT SHORTLY. AGAIN...HEAT ADVISORY IN
EFFECT TODAY FOR NORTH CENTRAL/NORTHWEST ALABAMA FOR HEAT INDEX
VALUES BETWEEN 105 AND 110 DEGREES.
&&
.AVIATION /FROM 12Z TAFS/...WINDS WILL REMAIN GENERALLY LIGHT THRU
THE PERIOD. ISOLATED TSRA/SHRA WILL BE POSSIBLE THIS AFTN...BUT DUE
TO LOW CONFIDENCE IN EXACT TIMING/COVERAGE AFFECTING THE
TERMINALS... HAVE OPTED TO JUST CONTINUE THE CB MENTION AFTER 10/20Z
FOR NOW. THE ACTIVITY THAT DEVELOPS THIS AFTN/EVENING WILL DISSIPATE
SHORTLY AFTER SUNSET...WITH PATCHY FOG DEVELOPMENT POSSIBLE AGAIN BY
TOMORROW MORNING. MVFR VSBYS /3-5SM/ ARE EXPECTED FOR THE END OF THE
TAF PERIOD DURING THIS TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 1 PM TO 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
HEAT ADVISORY FROM 1 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY FROM 1 PM TO 7 PM CDT MONDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
HEAT ADVISORY FROM 1 PM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
UPDATED DISCUSSION/AVIATION...83/DJNHazardous weather outlook, Jul 10, 11:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN JUL 10 2011
ALZ001>010-016-TNZ076-096-097-110400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON...
MAINLY EAST OF I-65. HEAVY RAIN WILL BE PRIMARY THREAT BUT BRIEF
WIND GUSTS TO 35 MPH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THE STRONGER STORMS. THUNDERSTORMS ARE EXPECTED TO
DIMINISH BY SUNSET THIS EVENING.
OUTSIDE OF THE THUNDERSTORMS...VERY WARM AND HUMID CONDITIONS WILL
EXIST. HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES WILL OCCUR
THIS AFTERNOON. AS A RESULT...A HEAT ADVISORY IS IN EFFECT THROUGH
7 PM CDT TODAY FOR LAUDERDALE...COLBERT...FRANKLIN...LAWRENCE...
LIMESTONE...MADISON...MORGAN...AND CULLMAN COUNTIES IN NORTH
ALABAMA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HEAT INDEX VALUES WILL LIKELY APPROACH OR SURPASS 110 DEGREES IN
MANY LOCATIONS MONDAY AND TUESDAY ACROSS THE TENNESSEE VALLEY. AS A
RESULT...HEAT ADVISORIES HAVE BEEN ISSUED FROM 1 PM TO 7 PM CDT FOR
BOTH MONDAY AND TUESDAY AFTERNOON FOR ALL OF NORTH ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE.
THERE IS A GREATER POTENTIAL FOR HEAT EXHAUSTION AND HEAT STROKE
MONDAY AND TUESDAY GIVEN THE INTENSIFYING HEAT AND HUMIDITY ACROSS
THE AREA. LIMIT YOUR TIME OUTDOORS DURING THE AFTERNOON IF AT ALL
POSSIBLE AND BE SURE TO DRINK PLENTY OF WATER. REMAIN IN AIR
CONDITIONED BUILDINGS AS MUCH AS POSSIBLE...AND REMEMBER TO CHECK UP
ON FRIENDS AND NEIGHBORS WHO DO NOT HAVE AIR CONDITIONING.
SOME RELIEF FROM THE HEAT IS EXPECTED AFTER MIDWEEK WITH INCREASING
RAIN CHANCES EXPECTED FROM WEDNESDAY THROUGH FRIDAY AS ANOTHER WEAK
FRONT ENTERS THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THE STRONGER STORMS THE
DEVELOP.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
CA/DJN
In the hours before
Special weather statement, Jul 10, 12:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN JUL 10 2011
ALZ016-101845-
CULLMAN-
100 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 145 PM
CDT...
AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO 6 MILES
SOUTHWEST OF HANCEVILLE TO 6 MILES SOUTH OF ARLEY...MOVING SOUTHEAST
AT 15 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOLLY POND...WALTER.
GARDEN CITY.
WILBURN.
BLACK BOTTOM...COLONY.
ARKADELPHIA.
RAINFALL AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE FROM THESE
THUNDERSTORMS. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS MAY RESULT
IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3388 8702 3390 8710 3391 8709 3398 8715
3400 8715 3400 8712 3411 8711 3411 8688
3430 8667 3423 8653 3412 8660 3412 8662
3408 8669 3405 8668 3395 8679 3391 8692
3386 8693 3385 8699
TIME...MOT...LOC 1759Z 304DEG 15KT 3419 8665 3401 8682
3399 8715
DJNExcessive Heat, Colbert
- When
- July 10, 12:00 PM CST to July 11, 6:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Heat index values reached 111 degrees on the 10th and 113 degrees on the 11th at the Muscle Shoals Airport.
Excessive Heat, Lauderdale
- When
- July 10, 12:00 PM CST to July 11, 6:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Heat index values reached 111 degrees on the 10th and 113 degrees on the 11th at the Muscle Shoals Airport.
Heat, Cullman
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Cullman forecast zone
- Reported by
- ASOS
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Heat, Franklin
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Heat, Lawrence
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Lawrence forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas. A 42-year old male died on the 13th resulting from a heat stroke suffered on the 11th while working on his farm in Town Creek.
Heat, Limestone
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Limestone forecast zone
- Reported by
- ASOS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Heat, Madison
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Heat, Morgan
- When
- July 10, 12:00 PM CST to July 12, 6:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- ASOS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 10th, 11th, and 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Excessive Heat, Madison
- When
- July 11, 12:00 PM CST to 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Heat index values reached up to 112 degrees in the Huntsville metro area during the afternoon of the 11th as measured by the UA-Huntsville surface observing equipment.
Heat, Colbert
- When
- July 11, 6:00 PM CST to July 12, 6:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
Heat, Lauderdale
- When
- July 11, 6:00 PM CST to July 12, 6:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Heat index values of 105 to 110 degrees were observed during the afternoon hours of the 12th, preceded by morning low temperatures of 75 to 80 degrees each morning, especially in urban areas.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
- Hail and Damaging Winds in Minnesota, July 10, 2011$540,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337864, 337865, 337868, 337869, 337870, 337871, 337872, 337873, 337876, 337866, 337875.